Intended for healthcare professionals

Editorials

Treating overdose with calcium channel blockers

BMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6935.992 (Published 16 April 1994) Cite this as: BMJ 1994;308:992
  1. J Kenny

    Calcium channel blockers are widely used in the management of diverse cardiovascular conditions, including hypertension, arrhythmias, and angina.1 As their use increase so overdose with them has become more common, and the management of patients who have taken an overdose presents a formidable therapeutic challenge.2

    The drugs' toxic effects in overdose can be predicted from their clinical pharmacology. By modifying the transport of calcium ions across membranes in the myocardium and vascular smooth muscle the drugs cause vasodilatation, reduced myocardial contractility, and depressed sinoatrial and atrioventricular conduction. Although the therapeutic effects differ according to the drug (nifedipine produces vasodilatation; verapamil affects conduction), in overdose the effects are similar.3

    The central nervous, cardiovascular, and gastrointestinal systems and glucose metabolism may all be affected. The clinical effects usually develop within 30 to 60 minutes of ingestion of an overdose of five to 10 times the therapeutic dose. Central nervous system features include drowsiness, confusion, and, rarely, seizures. If coma occurs it is usually secondary to cardiovascular collapse. Gastrointestinal features may include nausea and vomiting. Metabolic effects include hyperglycaemia secondary to the reduced release of insulin and metabolic acidosis secondary to lactic acidosis resulting from poor tissue perfusion. Hypotension is the most common cardiovascular finding and is caused principally by vasodilatation and to a lesser extent by reduced myocardial contractility.

    Electrophysiological effects seen in overdoses of calcium channel blockers include sinus bradycardia, accelerated atrioventricular node conduction, second and third degree heart block, sinus arrest with nodal escape rhythms, and asystole. The adverse effects will be exacerbated by underlying cardiovascular conditions, such as sinus node disease or myocardial dysfunction, or if the patient is taking other cardiovascular drugs, such as β blockers. Routine drug screening does not detect calcium channel blockers, which makes overdose harder to diagnose. The possibility must be remembered, however, in patients admitted with suspected drug overdose and cardiovascular collapse.4

    Calcium channel blockers are highly protein bound, extensively distributed in the tissues, and rapidly metabolised by the liver to inactive metabolites. Consequently, techniques such as haemofiltration and dialysis are of no value in managing overdose. Initial treatment should consist of gastric lavage, if possible within a few hours of ingestion. To eliminate calcium channel blockers from the gastrointestinal tract activated charcoal with a cathartic should be given. If sustained release preparations have been ingested repeated doses of charcoal may be necessary. In patients who have ingested a large dose of sustained release preparations total gut lavage should be considered.5 Patients with symptoms, particularly those who have taken sustained release preparations, should be admitted to the intensive care unit for continuous electrocardiographic monitoring.

    Although hypotension may not respond to intravenous infusion of fluids, adequate fluid replacement with 0.9% saline is important. Hypotension due to impaired myocardial contractility may respond to intravenous calcium. Experimentally, calcium improves myocardial contractility but has little effect on vasodilatation or heart rate.6,7 In humans who have taken an overdose of calcium channel blocker, calcium generally improves myocardial contractility and may improve sinus rate and atrioventricular conduction.2 Many cases exist, however, of patients failing to respond to calcium.3,8 Calcium (preferably in the form of 10 ml of 10% calcium chloride) should be given intravenously over five minutes at a dose of 0.2 ml/kg up to a total dose of 10 ml. If calcium gluconate is used the dose should be increased to 20 to 30 ml. Depending on the clinical response, this dose can be repeated every 15 to 20 minutes up to four doses. If repeated doses are necessary serum calcium concentration should be monitored.

    An alternative may be to use a continuous infusion of calcium chloride at a rate of 0.2 ml/kg up to a total dose of 10 ml/h. Glucagon, by stimulating adenyl cyclase to increase cAMP levels, has positive inotropic and chronotropic effects and may help in a dose of 10 mg intravenously.9 Hypotension may require the addition of positive inotropic or vasoconstrictor agents such as isoprenaline, dopamine, dobutamine, or noradrenaline. In severe hypotension the placement of a Swan-Ganz catheter will give useful haemodynamic information and help in the choice of the most appropriate positive inotropic or vasoconstrictor agent.8 Knowledge of the pulmonary capillary wedge pressure may also help prevent pulmonary oedema due to administration of excess fluid.

    Pulmonary oedema, which in some cases may be non-cardiogenic, often occurs as a complication of an overdose of calcium channel blocker and may require treatment with diuretics or even mechanical ventilation.*RF 10-12* Symptomatic bradycardias may respond to atropine, but they usually require the addition of intravenous isoprenaline. In patients who fail to respond to isoprenaline a temporary transvenous pacemaker may be required. Reports exist, however, of failure of the pacemaker to capture in toxicity from calcium channel blockers.2,5 An intra-aortic balloon pump may help in severe unresponsive hypotension. Extracorporeal circulation, to allow sufficient time for detoxification by the liver, has been attempted in the management of overdose of calcium channel blocker.5 Although hyperglycaemia often occurs after such an overdose, it rarely requires treatment with insulin.

    The prognosis after an overdose of calcium channel blocker obviously depends on the amount ingested, the age and size of the patient, any concomitant illness, and whether any other cardiac drugs have been ingested. Poisoning with calcium channel blockers may be lethal. The prognosis is worse with verapamil than diltiazem2,11; little information exists on overdose with the newer calcium channel blockers, though their effects and treatments should be similar to those of nifedipine or dilitiazem. Sustained release preparations, because of their prolonged absorption, will prolong haemodynamic compromise and thus increase deaths.5,13 Preventing these overdoses is important. As more patients receive calcium channel blockers particular attention should be paid to the prevention of accidental poisoning of children at home.

    References